|Combivir and Viramune
Jun 11, 2000
I have recently started taking Combivir and Viramune after three years on Combivir (formerly AZT and Epivir) and Crixivan. I did this because after three years I was extremely tired of the food restrictions and the three a day dosing of the Crix. My viral load is still undetectable and T-Cells up in the 500+ range so there is no apparent resistance to continue using the Combivir. My concern is that although these are two different style drugs,nucleoside and non-nucleoside, they both work on the reverse transcriptase enzyme and I therefore think that the virus may be able to more quickly mutate against this than say on a treatment of a protease inhibitor and a nuke. What do you think? I do not want to lose control of the virus, lose the use of Combivir (as it is convenient and side effects are minimal for me), or end up taking more drugs in the future than what I was taking to start. I could really use your help on this as I feel like I may be doing something which is convenient but not optimal for my health. Thank you.
| Response from Dr. Cohen
While what you mention was a theoretical worry, the clinical studies of this approach have been very reassuring that it works. Even if we beat up on just one enzyme - it can be enough. And durable. And successful. And indeed, regular pill taking on a convenient regimen is far more important to the success of the combo that the numbers of classes of meds you are taking. And there does not appear to be any trade off when we beat up on just one enzyme when compared to attacking it on two fronts. It appears to be just as successful, and just as durable.
Indeed, some studies of three meds all in the same family - like all nucleosides, or all protease inhibitors - has been successful for some. You don't always need to have two classes of meds - even just one class can be enough for some.
Hope that clarifies. Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Flu Symptoms?
- Itchy Red Spots Could I Have Acute HIV Infection
- Should I Get Tested After Blowjob From A Prostitute?
- Chances Of Catching HIV From Blowjob From A Prostitute
- Ache In Testicles After Oral Sex Worried I Have HIV
- Itchy Skin After Precum Touching Vagina Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.